fbpx

Chemotherapy-Induced Nausea and Vomiting Update

Chemotherapy-induced nausea and vomiting (CINV) is one of the most common side effects in patients getting treated for cancer. Prevention for CINV is important to improve quality of life and treatment outcomes.

Acute CINV is from the chemotherapeutic agents producing free radicals that stimulate GI release of serotonin. The serotonin binds to 5-HT3 receptors in the intestine which triggers the vomiting reflex. This may also occur in delayed CINV but is not the main cause. The source of delayed nausea and vomiting is substance P. It is released as a result of chemotherapy agents and binds to NK1 receptors that induce vomiting. There are individualized patient risk factors for CINV, but those do not get considered when deciding prophylaxis and treatment.

Chemotherapy agents are divided into four categories based on the risk of emesis without any antiemetic medications. The four categories are highly emetic (90% risk), moderately emetic (30-90% risk), low emetogenicity (10-30% risk), and minimally emetic (<10% risk). A list of CINV medications and their emetogenic potential can be found in the 2020 ASCO Guideline Update for antiemetics. If you are preparing for board exams where some oncology knowledge is essential (i.e. BCPS), I would definitely recommend taking a look at some of the common high to moderate CINV risk medications and their recommended prevention.

It is important to note that treatment guidelines in this article are specifically for adult patients and may differ from treatment for adolescents.

The primary options for prevention and treatment of chemotherapy-induced nausea and vomiting are type three 5-hydroxytryptamine (5-HT3) receptor antagonists, neurokinin-1 receptor (NK1R) antagonists, and glucocorticoids (specifically dexamethasone). Commonly used 5-HT3 receptor antagonists are ondansetron, granisetron, palonosetron. Frequently used NK1R antagonists are aprepitant, fosaprepitant, netupitant, rolapitant. Other medications that are used less often as adjuncts include dopamine antagonists, benzodiazepines, cannabinoids, and olanzapine.

High emetic risk medications should be given with an NK1 receptor antagonist, a serotonin (5-HT3) receptor antagonist, dexamethasone, and olanzapine on day 1. The olanzapine should be continued through day 4. There are some mixed recommendations for patients treated with carboplatin but when patients have a target AUC ≥ 4mg/mL/min most will give an NK1 receptor antagonist in addition to a serotonin (5-HT3) receptor antagonist and dexamethasone on day 1. Moderate emetic risk antineoplastics should be given with a 5-HT3 receptor antagonist and dexamethasone on day 1. If the medication is known to cause delayed nausea and vomiting dexamethasone can be continued until day 3. Low emetic risk agents should be offered a single dose of a 5-HT3 receptor antagonist or a single 8-mg dose of dexamethasone before treatment. Minimal emetic risk medications should not be offered prophylaxis. When antineoplastics are given in combinations, antiemetic treatment should be offered based on the medication with the greatest emetic risk. Emetogenic potential percentages should not be added up.

Breakthrough nausea and vomiting can occur despite being given adequate prophylaxis. These patients should receive additional treatment. Olanzapine is the first choice and should be offered if it hasn’t been given yet. Those who already had olanzapine should be offered a drug from a different class than what was already used. The options include an NK1 receptor antagonist, a benzodiazepine, a dopamine receptor antagonist, dronabinol, or nabilone.

Anticipatory nausea and vomiting happens before treatment and develops as a conditioned response when the patient experienced it from previous treatment. The best way to avoid this is to make sure the patient is receiving the appropriate antiemetic regimen. It is very important to not give less-effective antiemetic treatment and titrate up as needed. If anticipatory emesis does occur behavioral therapy with systematic desensitization is recommended. Benzodiazepines are also a consideration in anticipatory nausea and vomiting if pharmacotherapy is desired.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Reference and further reading: ASCO 2020 Guideline Update

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

November 10, 2021

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories